COVID Vaccine Can Cause Swelling For Patients Who Have Facial Fillers

As the scramble to deliver and administer COVID vaccines continues, there's a potential side effect to the shot that you may not have heard of. It can cause swelling in the face in people who have had a certain cosmetic procedure, but CBS2's Dr. Max Gomez says it's treatable.

Video Transcript

- There is a potential side effect to the COVID vaccine that you may not have heard of.

- It can cause swelling in the face and people who have had certain cosmetic procedures, but CBS2's Dr. Max Gomez says, it is treatable.

- How you doing, OK?

MAX GOMEZ: Facial fillers are one of the most common cosmetic procedures in the US. More than 2 and 1/2 million people had them injected in 2019 to plump up lips, fill in skin folds and wrinkles, and replace lost facial volume due to aging. But some folks who've had a COVID vaccine, and had facial fillers in the past, are developing an unusual and rare side effect.

KRISTINA SOLER: So within the 24 hours, I did have a little bit of a slight reaction. A little bit of swelling on my lips and my cheeks, where I actually had my injections done.

MAX GOMEZ: Turns out doctors have known of this reaction to fillers, not Botox, but it is rare. Only three cases out of more than 15,000 participants in the Moderna vaccine trial. And it's not just a COVID vaccine that can trigger the swelling.

ELIZABETH ROCHE: You can have dermal-fillers swelling with any type of vaccination. Whether you're getting a flu vaccination, a shingles vaccination, you can have dermal fillers swelling. If you have any issues, just give me a call.

MAX GOMEZ: Patients like Phyllis Crystal had some concerns but was reassured by the rarity of the reaction, and that it's temporary, and readily treatable.

ELIZABETH ROCHE: Beautiful. It's treatable with basic anti-inflammatory, such as ibuprofen. You can treat it with an antihistamine such as Benadryl. Or if the facial swelling is quite severe, which that's very not likely the case, you can have your physician write for a dose of oral steroids, such as prednisone.

MAX GOMEZ: Kristina's swelling went away in eight hours after taking ibuprofen. Right now it's not known which vaccines might trigger the swelling or with what type of filler. But the advice is consistent in the medical community. You should not forego a potentially life saving vaccine for fear of a temporary, treatable swelling. Dr. Max Gomez, CBS 2 News.